Alert archive / New York / Flash Flood Warnings in 1996

Flash Flood Warning 7, NWS Binghamton, NY

January 27, 1996Delaware County, Sullivan County, New York

NWS Binghamton, NY issued this flash flood warning at Jan 27, 1996, 5:30 PM EST for Delaware County, Sullivan County, New York. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jan 27, 1996, 5:30 PM EST (22:30 UTC)
Expired
Jan 27, 1996, 9:30 PM EST
In force
4 hr
Issued by
NWS Binghamton, NY
Area
Whole counties

Counties Delaware County, NY, Sullivan County, NY

The radar

The Binghamton radar (KBGM), 96 km from the middle of the area, began a volume at 22:29 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Albany, NY (KALB), launched 12:00Z, 10.5 hours before the alert went out and 118 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albany, NY at 12:00Z on 1996-01-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albany, NY at 12:00Z on 1996-01-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 365 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
510 m above ground
0-6 km bulk shear
51 kt
0-1 km storm-relative helicity
365 m²/s²
0-3 km storm-relative helicity
587 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KBGM 272232
FFWBGM
NYC025-105-280230-
 
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE BINGHAMTON NY
530 PM EST SAT JAN 27 1996
 
THE NATIONAL WEATHER SERVICE IN BINGHAMTON NY HAS EXTENDED A
FLASH FLOOD WARNING UNTIL  930 PM EST
FOR PEOPLE IN THE FOLLOWING LOCATION...S...
 
IN CENTRAL NEW YORK
 
   ...DELAWARE COUNTY
 
IN EAST NEW YORK
 
   ...SULLIVAN COUNTY
 
AS OF 5 PM...SIGNIFICANT FLOODING WAS STILL OCCURRING ALONG SEVERAL
CREEKS AND STREAMS IN THE WESTERN CATSKILLS.
 
IN DELAWARE COUNTY...EMERGENCY MANAGEMENT PERSONNEL INDICATED THAT ROUTE
28 REMAINED CLOSED FROM FLEISCHMANNS TO MARGARETVILLE.  THE BEAVER KILL
CREEK IS STILL OUT OF ITS BANKS IN THIS AREA.
 
IN SULLIVAN COUNTY...SMALL STREAM FLOODING WAS REPORTED IN THE TOWN OF
LUMBERLAND WHERE ROUTE 97 WAS UNDER WATER IN SPOTS.  IN THE BEAVER KILL
VALLEY...FLOODING WAS REPORTED ALONG FROST VALLEY ROAD NEAR ROUND POND.
 
BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE
THE DANGERS OF FLOODS AND FLASH FLOODS.  IF FLASH FLOODING IS
OBSERVED...ACT QUICKLY.  MOVE TO HIGHER GROUND.  NEVER TRY TO
CROSS A FLOWING STREAM...EVEN A SMALL ONE ON FOOT.

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Binghamton, NY wrote its last area forecast discussion before this flash flood warning went out at Jan 27, 1:34 PM EST, 3 hours 56 minutes earlier.

Area forecast discussion, Jan 27, 1:34 PM EST, 3 hours 56 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BINGHAMTON NY
135 PM EST SAT JAN 27 1996

PHEW! WHAT A DAY. FLOODING ACRS THE WRN CATSKILLS AND NE PA...WDSPRD
WIND DAMAGE DUE TO SYNOPTIC FLOW...AND SQUALL LINE WITH IP+ AND
DAMAGING WIND GUSTS. ANOTHER TYPICAL WEEKEND AT BGM.

THINK WE CAN DROP ALL WARNINGS/WATCHES WITH THE AFTN PCKG. CDFNT MOVG
RAPIDLY E AND SHOULD BE E OF THE CWA BY RELEASE TIME. ALTHOUGH WE/LL
HAVE FLOOD WARNINGS OUT FOR THE WRN CATSKILLS AND NE PA THINK WE CAN
LET THE FLOOD WATCH EXPIRE FOR ENTIRE AREA. SAME GOES FOR THE HIGH WIND
WARNING...IT WILL BE WINDY BEHIND THE FRONT BUT BELOW WARNING CRITERIA.
COULD STICK WITH AN ADVISORY BUT AT THIS POINT THINK WE COULD JUST
HANDLE IT WITH "WINDY" IN THE ZONES.

FOR TNGT WILL CONTINUE OF CRNT FCST OF SCT SW- AND BLUSTERY
CONDITIONS. SOME PONTL FOR LES LTR TNGT ACRS THE NRN CWA. FLOW
INITIALLY 250 BUT PSSG OF 2NDRY TROF LTR TNGT ALLOWS WINDS TO ALIGN
FROM 300 BY MRNG. LATE TNGT AND ERLY SUN MRNG LOOKS LIKE PSBL ADVISORY
EVENT FOR ONEIDA AND ONONDAGA. FOR THE BGM CWA WILL KEEP THE MORNING
FLURRIES BUT GO WITH A 30 POP FOR ERN ZONES FOR MORNING SNOW SHOWERS.

INC CLDS TMRW NGT AS YET ANTHR SYSTEM APRCHS FROM THE WEST...CLOUDY
SKIES AND CHC POPS FOR SNOW. TEMPS WON/T BE FAR FROM GUIDANCE.

ZONES BY 230 PM. THANX ALB/BUF/PHL FOR COORDINATION AND SUPPORT TDA.

.BGM...NONE.

LAKE SNOW OUTLOOK
7 PM SAT TO 7 AM SUN...Y/A...FLOW IN FAIRLY GOOD ALIGNMENT...NRN ONEIDA
AND ONONDAGA MAY GET A FEW INCHES LATE TNGT.
7 AM SUN TO 7 PM SUN...Y/A ONEIDA/ONONDAGA DURING THE MORNING.
7 PM SUN TO 7 AM SAT...N.

BRADY

In the hours before

Special weather statement, Jan 27, 3:56 PM EST, 1 hour 34 minutes before
NYZ009-015>018-022>025-036-037-044>046-055>057-062-PAZ038>040-
043-044-047-048-280400-

SPECIAL WEATHER STATEMENT - EXPIRATION OF HIGH WIND WARNING
NATIONAL WEATHER SERVICE BINGHAMTON NY
400 PM EST SAT JAN 27 1996

...THE HIGH WIND WARNING IS NO LONGER IN EFFECT IN CENTRAL NEW YORK AND
NORTHEAST PENNSYLVANIA...

WINDS WILL GUST OVER 30 MPH THROUGH TONIGHT...ESPECIALLY ON THE RIDGES
AND HILLTOPS...BUT THE THREAT OF DAMAGING WIND GUSTS HAS ENDED.

SOME PEAK WIND GUSTS THAT OCCURRED TODAY INCLUDE...
 63 MPH AT THE WILKES-BARRE SCRANTON AIRPORT IN AVOCA AROUND 700 AM...
 62 MPH AT THE ONEIDA COUNTY AIRPORT NEAR UTICA JUST BEFORE 1100 AM...
 62 MPH AT CAZENOVIA IN MADISON COUNTY AROUND 830 AM...
 54 MPH AT HANCOCK AIRPORT IN NORTH SYRACUSE JUST BEFORE 1000 AM...
 48 MPH AT PENN YAN AIRPORT IN YATES COUNTY JUST BEFORE 630 AM...
 47 MPH AT THE BINGHAMTON REGIONAL AIRPORT AROUND 1245 PM...
 46 MPH AT THE ELMIRA/CORNING AIRPORT AROUND 1130 AM...

THERE WERE MANY REPORTS OF ESTIMATED 50 TO 60 MPH WIND GUSTS THROUGHOUT
CENTRAL NEW YORK AND NORTHEAST PENNSYLVANIA.

EARLIER TODAY...THERE WERE NUMEROUS REPORTS OF TREES AND WIRES DOWN DUE
TO THE HIGH WINDS...AND SEVERAL REPORTS OF DAMAGE TO ROOFS OF HOUSES
AND SOME MOBILE HOMES.

DELLICARPINI/BRADY/WALDSTREICHER

The office that day

Everything else NWS Binghamton, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 27, 8:28 AM ESTFlash Flood WarningBGMSullivan6 hr
Jan 27, 1:25 PM ESTFlash Flood WarningBGMSullivan4 hr

Nearby

Flash Flood Warnings in New York, 1996Every flash flood warning in 1996

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.